Missouri, 2022

Heat in Missouri, August 2, 2022

August 2, 2022 · NWS MEG · 2 events in 2 counties and zones

Upper-level ridging strengthened over the region in early August. Hot and humid conditions resulted in heat index values of 105 degrees or higher over parts of the Mid-South.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Upper-level ridging strengthened over the region in early August. Hot and humid conditions resulted in heat index values of 105 degrees or higher over parts of the Mid-South.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 2, 9:53 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 2, 9:53 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1053 AM CDT Tue Aug 2 2022

.UPDATE...Morning update.

&&

.DISCUSSION...

Dry and warm across the Midsouth this morning. Temperatures are in
the middle 80s with heat indices in the middle 90s. A heat
advisory is in effect for portions of west Tennessee, the
Missouri Bootheel and east Arkansas. Heat indices may reach or
exceed 105 degrees in the advisory area this afternoon. There may
be isolated thunderstorms in north Mississippi or west Tennessee
this afternoon but coverage should be limited. Mainly dry and warm
again tomorrow. An additional heat advisory may be needed.

30

&&

.PREV DISCUSSION... /issued 630 AM CDT Tue Aug 2 2022/

The subtropical ridge remains anchored over the Four Corners this
morning, extending east-southeast across the northern Gulf of
Mexico and immediate Gulf Coast areas. A trough is moving through
the Upper OH Valley and Mid-Atlantic states with only a modest jet
downstream of the trough axis. A stronger upper-level jet was
noted over the northern Rockies, nosing southeast across the
Central Plains. A shortwave trough embedded in the flow is moving
through the OH Valley at this time, resulting in the back-building
MCS over portions of IL/KY. This MCS isn't moving much but is
producing significant rainfall. Some of these storms will move
into northwest TN this morning, with resultant outflow
boundary(s) likely playing a key role in convective initiation
later today.

Hot and humid conditions are expected across the CWA today.
Temperatures will warm into the low/mid 90s across the Mid-South
with afternoon dewpoints generally in the mid 70s. Undercut NBM
dewpoints slightly, similar to yesterday's trends, but that still
yields maximum heat indices near or just over 105F along/west of
the Mississippi River. Will go ahead and hoist a Heat Advisory
through 8 PM this evening. Similar heat and humidity is expected
tomorrow. Rain chances today will be tied to the location of
outflow boundaries from the early morning convection to our
northeast. Thus, expect PoPs to evolve throughout the day as the
handle on the mesoscale improves.

We'll likely see SBCAPE in the 2500-3500 J/kg range this
afternoon, especially north of the TN/MS line, though 700-500 mb
lapse rates will generally be poor. The stronger mid-level flow
will be to the northeast of the CWA, limiting deep-layer shear to
15-20 kts at most. This could support a few multicell storms, but
convection looks to remain largely unorganized with pulse-type
characteristics, maintaining a low severe weather potential for
most areas. There is a marginal risk for severe weather across
portions of northwest TN, mainly for an isolated damaging wind
potential. Otherwise, locally heavy rainfall will be possible
given the slow storm motions. Convection will dissipate with
sunset and we'll remain generally dry overnight, but diurnal
showers and thunderstorms are anticipated again on Wednesday.
Tomorrow's instability/shear profile will be somewhat similar,
though slightly lower CAPE is expected.

A shortwave trough will swing through the OH Valley Wednesday
night with showers and thunderstorms developing ahead of a cold
front well to our north. Northwesterly flow aloft will steer a
broken line of convection into the area overnight and into early
Thursday. The front will remain to our north during the late week
period, but we will see an uptick in column moisture with
precipitable water in the 90th percentile. Mid-level height falls
signal forcing for ascent and we'll likely see outflow boundaries
across the CWA. Thus, PoPs increase Thursday and Friday while
temperatures come back into the mid 80s to lower 90s.

As we move into the weekend, the upper-level ridge reasserts its
influence over the Lower MS Valley, expanding eastward (again!)
toward the Atlantic. This is a harbinger of reduced PoPs and
hot/humid conditions as 500 mb geopotential heights climb into the
90th percentile of climatology. Will have to watch heat indices
during this period.

MJ

&&

.AVIATION...12Z TAF cycle

An area of low clouds over portions of west Tennessee should break
up later this morning. Otherwise, VFR conditions are expected for
much of the forecast period. Scattered thunderstorms are expected
to develop mainly during the afternoon hours with north Mississippi
having the best chance to see them. Some low clouds may move into
northeast Mississippi overnight but not expecting enough to
produce a ceiling at this time. Winds will be mainly from the
southwest at 5 to 10 knots for much of the forecast period.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Heat Advisory until 8 PM CDT this evening for Dunklin-Pemiscot.

MS...Heat Advisory until 8 PM CDT this evening for Coahoma-DeSoto-
     Tunica.

TN...Heat Advisory until 8 PM CDT this evening for Lauderdale-Shelby-
     Tipton.

&&
Hazardous weather outlook, Aug 2, 3:00 AM CST, 8 hours before
Hazardous Weather Outlook
National Weather Service Memphis TN
400 AM CDT Tue Aug 2 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-031100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
400 AM CDT Tue Aug 2 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms will be possible today across
portions of West Tennessee. Damaging winds and locally heavy
rainfall are the the main threats.

Heat and humidity return today with heat index values at or
slightly above 105 degrees mainly along and west of the
Mississippi River. A Heat Advisory is in effect through 8 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot and humid conditions will continue on Wednesday. Additional
Heat Advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Dunklin

When
August 2, 11:00 AM CST to 7:00 PM CST
Where
Dunklin forecast zone
Reported by
AWOS
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

Afternoon heat index values reached or exceeded 105 degrees.

Heat, Pemiscot

When
August 2, 11:00 AM CST to 7:00 PM CST
Where
Pemiscot forecast zone
Reported by
AWOS
Coordinates
36.211, -89.785 (the zone’s center; the record gives no point)

Afternoon heat index values reached or exceeded 105 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055447, 1055448.